L

Case Study Will you give 2-PAM to Pam?

A young woman named Pam has been brought to the emergency department. She is sweating profusely, vomiting, and having difficulty breathing. She cannot walk without assistance, and she has a pulse of 30. She is delirious and unable to explain her condition. The friend who brought her in said that the woman had threatened suicide 2 hours earlier. What should you do?

Answer: It is very likely that Pam has ingested an AChE inhibitor, most likely an insecticide. An additional diagnostic test would be to examine the size of the pupils and test for pupillary reflexes. If it is an anti-AChE overdose, the pupils will be constricted, and they will open only slightly (if at all) when the eye is darkened. The easy decision is to administer atropine, a treatment that typically presents relatively little risk. This will reduce or eliminate many symptoms, including the bradycardia, nausea, hypotension, sweating, and the component of the respiratory difficulty resulting from bronchoconstric-tion. A more difficult decision is whether to give an oxime (2-pralidoxime) to reactivate the AChE. It appears that the ingestion occurred in the past 2

hours, so reactivation by an oxime is still possible. The more difficult question is whether oxime treatment is necessary. Insecticides can include reversible carbamate AChE inhibitors or irreversible phosphorylating compounds. Unfortunately, you don't know which she has ingested. Certainly a quick inquiry to see if the product can be identified would be worth the effort. Oximes are effective in reactivating AChE inhibited by carbamates as well as phosphorylating inhibitors. However, oxime treatment does present some risk of its own, and it is not typically used for carbamate poisoning, since the life-threatening stage should pass within a few hours. You should immediately prepare for ventila-tory support, as paralysis of the muscles of respiration is the primary cause of death. So there is no definitive answer to whether to administer an oxime. If there is reason to suspect a phosphorylating inhibitor was ingested or the patient is descending further into severe respiratory distress, treatment with an oxime might be warranted. However, if the patient's condition appears to be stable and adequate ventilatory support is available, it might be better to treat the patient symptomatically.

Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment